Alert archive / New York / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 28, 2014, 1:14 PM EDT for Yates County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2014, 1:14 PM EDT (17:14 UTC)
- Expired
- Jul 28, 2014, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Yates County, NY
The radar
The Binghamton radar (KBGM), 119 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:38 PM EDT | FLASH FLOOD | Rushville, NY | FLOODING ACROSS HIGHWAYS ALONG WITH DAMAGE TO STATE ROADS. SEVERAL BASEMENTS NEEDED TO BE PUMPED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 144 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113
WGUS51 KBGM 281714
FFWBGM
NYC123-282015-
/O.NEW.KBGM.FF.W.0018.140728T1714Z-140728T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
114 PM EDT MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN YATES COUNTY IN CENTRAL NEW YORK...
* UNTIL 415 PM EDT
* AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. HEAVY RAIN HAS
PERSISTED ACROSS THIS AREA SINCE LATE MORNING...WITH LOCALLY 1.5
TO 2.5 INCHES ESTIMATED BY RADAR. HEAVY RAIN SHOULD CONTINUE
THROUGH AT LEAST 2 PM...WITH MORE SIGNIFICANT FLOODING EXPECTED TO
DEVELOP.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON...
BLUFF POINT...FERGUSON CORNERS...GUYANOGA...ITALY...KEUKA PARK...
MIDDLESEX...MILO CENTER...PENN YAN...POTTER...RUSHVILLE...VINE
VALLEY AND YATESVILLE.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4269 7737 4269 7736 4273 7735 4277 7731
4277 7701 4261 7699 4261 7737 4267 7737
$$
MLJ1 follow-up statement
518
WGUS71 KBGM 281952
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT MON JUL 28 2014
NYC123-282000-
/O.CAN.KBGM.FF.W.0018.000000T0000Z-140728T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YATES NY-
352 PM EDT MON JUL 28 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN YATES
COUNTY...
COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORT THAT EARLIER FLOOD
PROBLEMS IN THE TOWN OF MIDDLESEX ARE SUBSIDING AT THIS TIME. SINCE
ONLY LIGHT SHOWERS ARE EXPECTED THROUGH EARLY EVENING...NO FURTHER
FLOODING PROBLEMS ARE EXPECTED.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4269 7737 4269 7736 4273 7735 4277 7731
4277 7701 4261 7699 4261 7737 4267 7737
$$
MLJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:13 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 28, 1:13 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
113 PM EDT MON JUL 28 2014
.SYNOPSIS...
A STORM SYSTEM WILL SLIDE ACROSS CENTRAL NEW YORK TODAY, BRINGING
LINGERING RAIN AND SHOWERS ACROSS NEW YORK AND PENNSYLVANIA. AS THIS STORM
PASSES INTO NORTHERN NEW ENGLAND BY TONIGHT THE SHOWER ACTIVITY
WILL TAPER OFF. AFTER THIS STORM PASSES...NEW YORK AND
PENNSYLVANIA WILL REMAIN IN A COOLER THAN NORMAL AND UNSETTLED
WEATHER PATTERN FOR MUCH OF THE WORK WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1125 AM UPDATE... NEAR-TERM FF WATCH HAS BEEN ISSUED FOR OUR NRN
FINGER LAKES CNTYS...INCLUDING SYR METRO...AND THE WRN MOHAWK
VLY/SRN TUG HILL AREAS. THE LATEST SAT/RADAR TRENDS INDICATE A
SLOW ENEWD TRANSLATION OF DEFORMATION BAND DYNAMICS ACRS THE WATCH AREA
THIS AFTN...ALG WITH EMBEDDED TSTMS/LOCALLY VERY HVY RAINFALL RATES.
NO OTHER SIG CHANGES ATTM.
PREV DISC... 1030 AM UPDATE... WE'RE BCMG A BIT MORE CONCERNED
WITH HEAVY RAIN POTENTIAL INTO THIS AFTN FOR OUR NRN AND WRN ZNS.
STACKED LOW PRES SYSTEM SHOULD CONTINUE TO PIVOT SLOWLY NEWD ACRS
NY STATE...WITH WARM CONVEYOR TYPE INFLOW AND UPR-LVL DIFFLUENCE
ON THE NRN/WRN SIDES OF THE CYCLONE FEEDING HVYR/MORE PERSISTENT
RAINFALL. COLD POOL ALOFT WILL ALSO RESULT IN A BIT FURTHER
DESTABILIZATION (ML CAPES NEAR 500 J/KG LATE THIS MRNG)...WITH
TSTMS OBVIOUSLY RESULTING IN DECENT RAINFALL RATES (AT
TIMES...1-2"/HR). THE LATEST HI-RES GUIDANCE (HRRR/RUC13)
INDICATES THAT THIS ABV DESCRIBED HVY RAIN POTENTIAL AREA SHOULD
LIFT NEWD WITH TIME THROUGH 18-21Z...HOPEFULLY LIMITING ANY
SERIOUS PROBLEMS. FOR NOW...WE HAVE A SPECIAL WX STATEMENT OUT FOR
SHORT-TERM HVY DOWNPOURS. WE ARE NOT YET QUITE CONCERNED ENUF FOR
A TARGETED FF WATCH...BUT WILL CONTINUE TO MONITOR CLOSELY.
ELSEWHERE...JUST ISOLD-SCTD CONVECTION IS ANTICIPATED DUE TO THE
AFOREMENTIONED COLD MID-LVL TEMPS. HIGHS THIS AFTN WILL BE COOL
FOR LATE JULY (UPR 60S-MID 70S).
EARLIER DISC... 630 AM UPDATE...RADARS SHOW THE BULK OF THE SHRA ACRS
NRN NY MAINLY FROM THE FINGER LAKES N. THERE WAS A PATCH OF SHRA
IN NE PA MOVG ENE. THE PRECIP IN SC NY AND NE PA WILL CLEAR FOR A
WHILE THIS MORNING AND THEN FILL BACK IN AS THE UPPER LEVEL WAVE
AND ASSCTD SFC LOW TRACKS INTO NEW ENGLAND AND MORE SIGNIFICANT
WRAP ARND MOISTURE WORKS ACRS C NY AND FAR NRN PA THIS AFTERNOON
TO ERLY EVE. LESS PRECIP EXPECTED FARTHER S INTO NE PA. MADE
TWEAKS TO GRIDS AND KEPT SC NY AND NE PA MOSTLY DRY THIS MORNING
AND BRING PRECIP BACK TO THESE AREAS IN THE AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THIS EVENING THE UPPER LEVEL WAVE AND ASSCTD SFC CYCLONE WILL BE
WELL INTO NRN NEW ENGLAND. LINGERING WRAP ARND RAIN SHOWERS WILL
EXIT THE AREAS E OF I-81 BTWN 00Z AND 06Z AS THE CYCLONE CONTS NE.
WILL WIND DOWN POPS AS A RESULT WITH THE OVERNIGHT DRY.
FOR TUESDAY...UPPER LEVEL LOW TROF AXIS REMAINS TO OUR W ACRS THE
ERN LAKES. THEREFORE IT WILL BE A BIT COOLER ALOFT IN WRN NY. IN
ADDTN THERE WILL BE SOME W-SW FLO AND A LITTLE DEEPER LOW-LEVEL
MOISTURE...HENCE THINK A FEW SHRA WILL POP UP WITH THE DAY/S
HEATING. SO HAVE MAINLY SLGHT CHC IN OUR FINGER LAKES
REGIONS/CNTRL SRN TIER.
FOR TUESDAY NIGHT...ALL DIURNALLY DRIVEN ACVTY WILL WANE WITH
PARTLY TO MO CLDY SKIES.
FOR WEDNESDAY....TROF AXIS WILL BE FARTHER E AND WE WILL SEE MORE
SCT SHRA ACVTY FIRE UP WITH THE DAY/S HEATING WITH COOLER
TEMPERATURES ALOFT. THIS ACVTY WILL WANE WED NGT WITH THE LOSS OF
HEATING.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
LARGE SCALE TROF WILL REMAIN FIXED OVER EASTERN CONUS THIS PERIOD,
WITH A CLOSED LOW POSITIONED OVER ONTARIO PROVINCE. THE PATTERN'S
AMPLITUDE WILL DIMINISH TOWARD THE END OF THE PERIOD.
WITH THIS PATTERN, WE EXPECT SCATTERED SHOWER AND THUNDERSTORMS
ACTIVITY, MAINLY DURING THE AFTERNOON HOURS. TEMPERATURES WILL
AVERAGE BELOW NORMAL THROUGH SUNDAY.
FOLLOWED HPC GUIDANCE WITH MINOR TEMPERATURE ADJUSTMENTS AND POP
SMOOTHING.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
A SURFACE CYCLONE TRANSLATING ACROSS NY STATE WILL SPIN SHOWERS
OVER THE NY TERMINALS THROUGH 23Z-01Z, WHERE AFTER SHOWERS WILL
DISSIPATE. HEAVY SHOWERS WILL PRODUCE BORDERLINE IFR RESTRICTIONS
(1SM TO 3SM VIS, 600-1500 FT CIGS) MAINLY THROUGH SUNSET.
LIGHT FOG IS POSSIBLE AT ELM EARLY TUESDAY MORNING.
OUTLOOK...
WED-SAT...RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED TO
SCATTERED SHOWERS OR THUNDERSTORMS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ009-
015>018-022-023-025-036-037-044.
&&
SYNOPSIS...DJN
NEAR TERM...DJN/MLJ
SHORT TERM...DJN
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, Jul 28, 4:07 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 407 AM EDT MON JUL 28 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-290815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 407 AM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DJN
In the hours before
Special weather statement, Jul 28, 10:05 AM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT MON JUL 28 2014
NYZ015>018-022-281600-
CAYUGA NY-ONONDAGA NY-SENECA NY-STEUBEN NY-YATES NY-
1005 AM EDT MON JUL 28 2014
...LOCAL HEAVY RAINFALL WILL AFFECT NORTHWESTERN STEUBEN...
ONONDAGA...SENECA...SOUTHERN CAYUGA AND YATES COUNTIES...
* AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LOCALLY HEAVY RAINFALL ACROSS PARTS OF NORTHWESTERN STEUBEN...
ONONDAGA...SENECA...SOUTHERN CAYUGA AND YATES COUNTIES. RAINFALL
RATES OF UP TO AN INCH PER HOUR CAN BE ANTICIPATED IN HEAVIER
SHOWERS OR THUNDERSTORMS...WITH ADDITIONAL RAINFALL OF LOCALLY 1
TO 2 INCHES THROUGH 12 NOON.
* LOCATIONS THAT WILL BE AFFECTED INCLUDE SENECA FALLS...WATERLOO...
PENN YAN...BALDWINSVILLE...SYRACUSE AND AUBURN.
THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4253 7773 4254 7767 4259 7766 4258 7737
4271 7736 4277 7731 4277 7699 4302 7696
4303 7650 4323 7648 4324 7631 4321 7627
4324 7627 4321 7622 4327 7620 4317 7598
4309 7597 4307 7591 4288 7590 4232 7774
MLJSpecial weather statement, Jul 28, 11:57 AM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1157 AM EDT MON JUL 28 2014
NYZ015>018-022-023-025-036-044-045-281800-
CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY-SCHUYLER
NY-SENECA NY-STEUBEN NY-TOMPKINS NY-YATES NY-
1157 AM EDT MON JUL 28 2014
...LOCAL HEAVY RAINFALL WILL AFFECT CAYUGA...MADISON...NORTHERN
CHENANGO...NORTHERN CORTLAND...NORTHERN SCHUYLER...NORTHERN
STEUBEN...NORTHERN TOMPKINS...ONONDAGA...SENECA AND YATES COUNTIES...
* AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LOCALLY HEAVY RAINFALL ACROSS PARTS OF CAYUGA...MADISON...NORTHERN
CHENANGO...NORTHERN CORTLAND...NORTHERN SCHUYLER...NORTHERN
STEUBEN...NORTHERN TOMPKINS...ONONDAGA...SENECA AND YATES
COUNTIES. BANDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TO PERSIST
THROUGH MUCH OF THE AFTERNOON ACROSS THE WATCH AREA. LOCALIZED
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY...ESPECIALLY
WITH ANY THUNDERSTORMS.
* LOCATIONS THAT WILL BE AFFECTED INCLUDE CORTLAND...HORNELL...
HAMILTON...ONEIDA...SENECA FALLS...WATERLOO...DUNDEE...PENN YAN...
BALDWINSVILLE...SYRACUSE AND AUBURN.
REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THIS AREA
THROUGH 8 PM.
LAT...LON 4253 7773 4258 7737 4277 7731 4277 7699
4302 7696 4303 7650 4323 7648 4321 7622
4327 7621 4321 7608 4315 7587 4316 7572
4304 7559 4303 7555 4293 7554 4293 7545
4286 7544 4286 7536 4265 7532 4228 7774
MLJThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:28 AM EDT | Areal Flood Advisory | BGM | Steuben | 3 hr |
| Jul 28, 12:48 AM EDT | Flash Flood Warning | BGM | Steuben | 4 hr |
| Jul 28, 10:05 AM EDT | Special Weather Statement | BGM | Cayuga, Onondaga, Seneca, Yates | 115 min |
| Jul 28, 11:12 AM EDT | Flash Flood Watch | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga, Schuyler and 4 more | 5 hr |
| Jul 28, 11:57 AM EDT | Special Weather Statement | BGM | Cayuga, Cortland, Madison, Onondaga, Schuyler, Seneca and 1 more | 2 hr |
| Jul 28, 1:01 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 44 min |
Nearby
Flash Flood Warnings in New York, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.